Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 134, NWS Blacksburg, VA

September 20, 2005Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 20, 2005, 4:15 PM EDT for Surry County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2005, 4:15 PM EDT (20:15 UTC)
Expired
Sep 20, 2005, 5:00 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Surry County, NC

The radar

The Roanoke radar (KFCX), 68 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1232 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 202015
SVRRNK
NCC171-202100-
/O.NEW.KRNK.SV.W.0134.050920T2015Z-050920T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT TUE SEP 20 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TOAST...OR ABOUT 3 MILES WEST OF MOUNT AIRY...AND MOVING EAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...

  TOAST...
  MOUNT AIRY...
  FLAT ROCK...
  WOODVILLE...
  PILOT MOUNTAIN...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3657 8079 3643 8083 3635 8045 3655 8043

$$

JDS
1 follow-up statement
000 
WWUS51 KRNK 202058
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT TUE SEP 20 2005

NCC171-202107-
/O.EXP.KRNK.SV.W.0134.000000T0000Z-050920T2100Z/
SURRY NC-
457 PM EDT TUE SEP 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR SURRY COUNTY EXPIRES AT 500 PM
EDT...

THE SEVERE STORM HAS MOVED INTO STOKES COUNTY WHERE A SEVERE 
THUNDERSTORM WARNING IS IN EFFECT UNTIL 530 PM.

LAT...LON 3657 8079 3643 8083 3635 8045 3655 8043

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:30 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 20, 2:30 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT TUE SEP 20 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
WEAK COLD FRONT AND AN ASSOCIATED S/W ACROSS THE OHIO VALLEY INTO KY
WILL DRIFT SE ACROSS THE REGION TONIGHT BEFORE STALLING OVER NC ON
WED. PREFRONTAL TROF PRECEDING THE FRONT HAS ALL BUT SCOURED OUT
DEEP RH THIS AFTERNOON AS SEEN VIA GOOD MIXING IN DOWNSLOPE FLOW.
COULD STILL SEE SOME ISOLD CONVECTION OUT E ALONG LEE TROF WHERE
SOMEWHAT BETTER DEWPOINTS/WEAK CONVERGENCE/INSTABILITY PREVAILS.
ALSO A LOW CHANCE OVER THE W THIS EVENING JUST AHEAD OF THE ACTUAL
FRONT ONCE MIXING SUBSIDES BUT THEN LIMITED BY LOSS OF HEATING AND
LITTLE INSTABILITY. THEREFORE PLAN TO LEAVE IN A LOW CHANCE POP INTO
EARLY THIS EVENING ALTHO THINK COVERAGE QUITE SPOTTY LOOKING AT
MEAGER CU FIELDS AND DRY ENTRAINMENT. GIVEN DRY ADVECTION OVERNIGHT
ESPCLY W PLAN TO GO ON THE COOL SIDE OF MOS MOUNTAINS WHILE LEANING
THE SE MORE TOWARD THE WARMER MAV.

UPPER/MID LEVELS DRY OUT IN POST FRONTAL SCENARIO WED WHILE NAM
SUGGESTS BOUNDARY LAYER MOISTURE WILL LINGER ESPCLY SW ZONES. NOT
OUT OF THE QUESTION TO POP ISOLATED SHRA NW NC RIDGES WED AFTN GIVEN
DIFFERENTIAL HEATING AND WEAK SE FLOW BUT THINK TOO DRY OVERALL TO
INCLUDE. OTRW...PARTLY TO MOSTLY SUNNY UNDER CU AS NEXT SHOT OF WEAK
SUBSIDENCE ARRIVES UNDER WEAK RIDGING FROM THE OHIO VALLEY. HIGHS
SHOULD AGAIN PUSH TOWARD WARMER MOS PER DRY AIR WITH 75-85 RANGE
ACROSS THE AREA.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
LOWERED POPS ON WEDNESDAY NIGHT WITH FRONTAL BOUNDARY TO OUR SOUTH
ACROSS NORTH CAROLINA. PLAY TEMPERATURES CLOSE TO MOS VALUES.
ELECTED TO HOLD ON TO THE LIGHT POPS ON THURSDAY IN THE SOUTHWEST
PORTION WITH THE LOW LEVEL MOISTURE AND INSTABILITY. THIS WILL MATCH
UP NICELY WITH GSP. FOR EXTENDED GRIDS FRIDAY THROUGH TUESDAY...
FOLLOWED HPCGUIDE WHICH TWEAKED TOWARDS THE 00Z/20 ECMWF. WHAT
HAPPENS WITH RITA IS THE QUESTION IN THE MEDIUM RANGE. RITA LIFTS
NORTHWARD IN CENTRAL US AND CONNECTS UP WITH COLD FRONT IN OHIO
VALLEY BY 12Z MONDAY.  A COLD FRONT IS PROGGED ACROSS THE REGION
ON TUESDAY WITH A WAVE OF LOW PRESSURE IN WESTERN NORTH CAROLINA.
WILL FOLLOW TPC WITH REGARDS TO HURRICANE RITA AND TRACK.

&&

.AVIATION...
VFR CONDITIONS CONTINUING THIS AFTERNOON WITH MID DECK CIGS ACROSS
SE WVA AND SCTD CU ELSEWHERE. EXPECT GUSTY DOWNSLOPE FLOW TO KEEP
VFR TREND GOING WITH MAJORITY OF ANY ORGANIZED SHOWERS/TSRA
DEVELOPING EAST OF THE TAF SITES. WEAK FRONT SLIDES THRU OVERNIGHT
WHICH COULD STILL POP AN ISOLD SHRA BUT WONT INCLUDE EXCEPT DAN THRU
EARLY EVENING. SKIES CLEAR LATE TNGT WITH ANOTHER ROUND OF MVFR/IFR
CONDITIONS IN FOG/LOW CLOUDS. SLOWLY IMPROVING CIGS/VSBYS WED IN
LIGHT EASTERLY FLOW...WITH MOST LOCATIONS BACK TO VFR IN SCTD CU AND
HAZE BY MIDDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH/KK/JH
Hazardous weather outlook, Sep 20, 10:26 AM EDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 AM EDT TUE SEP 20 2005

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-211045-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1026 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THE BLUE RIDGE EARLY
THIS AFTERNOON...AND THEN MOVE SOUTHEAST ACROSS THE PIEDMONT BY
THIS EVENING. SOME OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE
GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-211045-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
1026 AM EDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 20, 4:03 PM EDT, 12 minutes before
ZCZC WBCSPSRNK DEF
TTAA00 KRNK 202003

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT TUE SEP 20 2005

NCZ003-202045-
SURRY NC-
403 PM EDT TUE SEP 20 2005

...STRONG THUNDERSTORM HEADED FOR MOUNT AIRY...

AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTHERN SURRY COUNTY NEAR INTERSTATE 77....MOVING
EAST AT 15 MPH.  THIS THUNDERSTORM WILL MOVE THROUGH MOUNT AIRY
AROUND 4:30 PM AND MAY CONTAIN SMALL HAIL AND GUSTY WINDS.  WIND
SPEEDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS THUNDERSTORM.

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:26 PM EDTSevere Thunderstorm WarningRNKStokes64 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.